interactions

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

Erythromycin is a very widely used antibiotic and is a substrate and inhibitor of cytochrome P450 (CYP3A) enzymes.

Important interactions involving erythromycin/ other macrolides are listed in Appendix 1 of the British National Formulary. The following are not comprehensive lists.

  • the following should not be co-administered with erythromycin: amisulpride, simvastatin, ergotamine, dihydroergotamine, tolterodine, cisapride, pimozide, terfenadine and mizolastine
  • erythromycin may increase serum concentrations of CYP metabolised drugs including: atorvastatin, bromocryptine, carbamazepine, cilostazole, cyclosporin, clozapine, midazolam, phenytoin, quinidine, tacrolimus, rifabutin, theophylline*, valproate, alfentanil, zopiclone, warfarin and digoxin
  • increased erythromycin levels may occur with other CYP3A inhibitors, such as ‘azole’ antifungals, some calcium channel blockers (diltiazem, verapamil), anti-HIV protease inhibitors (e.g. amprenavir, ritonavir, saquinavir)

*theophylline also decreases erythromycin levels

Notes:

  • cytochrome P450 inhibition caused by macrolides may have a slow onset and persist for several days after cessation of treatment
  • erythromycin can increase the ECG QT interval and may rarely be associated with arrhythmias, such as torsades de pointes
    • risk is increased when erythromycin is co-administered with other drugs that increase QT interval and with type 1(a) and type III anti-dysrhythmics (e.g. disopyramide, quinidine, amiodarone)
    • avoid co-administration of drugs which increase QT interval and have pharmacokinetic interactions with erythromycin (e.g. mizolastine, cisapride, terfenadine)

Reference:

  1. Current Problems in Pharmacovigilance 2006;31:1-12.

Last edited 12/2020 and last reviewed 12/2020

Links: